Drowsiness from meds for neuropathy
I have been HIV + for 23 years and have taken AZT, DDI, DDC, sistiva and videx in the past. I am resistant to all NNRTI's and had pancreatitis related to videx last year. I currently take atazanavir, norvir and truvada as well as Dapsone (I had PCP three years ago). Current labs are CD4 at 200, 15%, and viral load of 375,000, indicating that current meds are failing. I work as a manager of a department that analyses complex financial and legal issues in health insurance and pensions that requires that I work at a high levle of mental alertness and efficiency.
I developed painful neuropathy of the feet and hands six months ago, although nerve induction tests and MRI are normal. Prior to the onset of neuropathy I lost strength on the left side of my body for several days; and, was unable to lift anything with my left arm or put weight on my left leg. Started on 20mg of Elavil which was increased to 40 mg. but the cognitive side effects caused me to have severe trouble making decisions at work. Tried 1,000 mgs neurotonin, but drowsiness made work very difficult. Now take 100mg three times a day, but pain in my feet often makes walking difficult. Are there alternatives to neurotonin and elavil that will allow me to continue to work in a demanding environment without drowsiness or cognitive effects? Please help, I am having a great deal of difficulty staying on top of my game.
Analgesics (including narcotics if necessary), liodocaine patches, topical capsaicin, acupuncture, nerve stimulation, other drugs for diabetic neuropathy (such as Cymbalta) can provide relief for some patients though the treatment of peripheral neuropathy is often very challenging/frustrating. I often seek help from neurologist/pain specialist/ alternative-complementary medicine specialist(s). KH